Alert archive / Colorado / Winter Weather Advisories in 2021
Winter Weather Advisory 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter weather advisory at Feb 8, 2021, 2:37 PM MST for 4 counties in Colorado. It took effect at Feb 9, 2021, 4:00 AM MST. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2021, 2:37 PM MST (21:37 UTC)
- In effect from
- Feb 9, 2021, 4:00 AM MST
- Expired
- Feb 10, 2021, 11:00 AM MST
- In force
- 31 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO
The radar
The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2304 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314 WWUS45 KBOU 082137 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 237 PM MST Mon Feb 8 2021 COZ031-033-091200- /O.NEW.KBOU.WW.Y.0009.210209T1100Z-210210T1800Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 237 PM MST Mon Feb 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 11 AM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations 6 to 12 inches. Winds gusting as high as 50 mph will produce areas of blowing snow over exposed terrain. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...From 4 AM Tuesday to 11 AM MST Wednesday. * IMPACTS...Roads will likely become snow covered and hazardous, especially over the mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Allow extra time to reach your destination. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Meier
6 follow-up statements
579 WWUS45 KBOU 090339 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 839 PM MST Mon Feb 8 2021 COZ031-033-091145- /O.CON.KBOU.WW.Y.0009.210209T1100Z-210210T1800Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 839 PM MST Mon Feb 8 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TUESDAY TO 11 AM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations 5 to 12 inches, heaviest in the mountains north of Rabbit Ears Pass. Winds gusting as high as 50 mph will produce areas of blowing snow over exposed terrain and higher mountain passes. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...From 4 AM Tuesday to 11 AM MST Wednesday. * IMPACTS...Roads will likely become snow covered and hazardous, especially over the mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Allow extra time to reach your destination. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Barjenbruch
038 WWUS45 KBOU 091132 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 432 AM MST Tue Feb 9 2021 COZ031-033-091945- /O.CON.KBOU.WW.Y.0009.000000T0000Z-210210T1800Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 432 AM MST Tue Feb 9 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations 6 to 12 inches, heaviest in the mountains north of Rabbit Ears Pass. Winds gusting as high as 50 mph will produce areas of blowing snow over exposed terrain and higher mountain passes. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...Until 11 AM MST Wednesday. * IMPACTS...Roads will likely become snow covered and hazardous, especially over the mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Allow extra time to reach your destination. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Hiris
057 WWUS45 KBOU 091934 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 1234 PM MST Tue Feb 9 2021 COZ031-033-100500- /O.CON.KBOU.WW.Y.0009.000000T0000Z-210210T1800Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 1234 PM MST Tue Feb 9 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY... * WHAT...Snow expected. Additional snow accumulations of 4 to 8 inches, heaviest in the mountains north of Rabbit Ears Pass. Winds gusting as high as 50 mph will produce areas of blowing snow over exposed terrain and higher mountain passes. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...Until 11 AM MST Wednesday. * IMPACTS...Travel could be very difficult. Roads will likely become slick and hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org Slow down and use caution while traveling. Allow extra time to reach your destination. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Direnzo
075 WWUS45 KBOU 100310 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 810 PM MST Tue Feb 9 2021 COZ031-033-101300- /O.CON.KBOU.WW.Y.0009.000000T0000Z-210210T1800Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 810 PM MST Tue Feb 9 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY... * WHAT...Snow ongoing. Additional snow accumulations 2 to 5 inches, heaviest in the mountains north of Rabbit Ears Pass. Winds gusting to around 40 mph will produce areas of blowing snow over exposed terrain and higher mountain passes. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...Until 11 AM MST Wednesday. * IMPACTS...Roads will be snow covered, slick, and hazardous, especially over the mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Allow extra time to reach your destination. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Barjenbruch
965 WWUS45 KBOU 101144 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 444 AM MST Wed Feb 10 2021 COZ031-033-101800- /O.CON.KBOU.WW.Y.0009.000000T0000Z-210210T1800Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 444 AM MST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow ongoing. Additional snow accumulations 1 to 3 inches, heaviest in the mountains north of Rabbit Ears Pass. Winds gusting to around 35 mph will produce areas of blowing snow over exposed terrain and higher mountain passes. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...Until 11 AM MST this morning. * IMPACTS...Roads will be snow covered, slick, and hazardous, especially over the mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Allow extra time to reach your destination. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Hiris
101 WWUS45 KBOU 101755 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 1055 AM MST Wed Feb 10 2021 COZ031-033-101900- /O.EXP.KBOU.WW.Y.0009.000000T0000Z-210210T1800Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 1055 AM MST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... Snowfall rates have fallen below advisory criteria this morning so the advisory will be allowed to expire. Snow showers with very light accumulation will continue for the rest of the day today with minor travel impacts mainly confined to mountain passes. $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Feb 8, 10:36 AM MST, 4 hours 1 minute earlier.
Area forecast discussion, Feb 8, 10:36 AM MST, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1036 AM MST Mon Feb 8 2021 .UPDATE... Issued at 1036 AM MST Mon Feb 8 2021 Difficult temperature forecast today for the Front Range Urban Corridor. The morning sounding at KDNR showed the arctic airmass was about a 1000 feet deep at 12Z. With an east to northeast wind prevailing today, expect most areas under 6000 feet north of I-70 to stay in the colder airmass. Next question, is how much will this colder airmass warm today withs sunshine. Low clouds/flurries have surged south a little this morning with the northeast winds. Due to the shallow cold airmass these low clouds are somewhat thin, so they should dissipate with some heating this afternoon. Lowered temperatures some for today where the east/northeast winds will prevail today. Above this cold airmass, in the foothills and mountains, it will be mild and windy today with gusts to 50 mph possible. && .SHORT TERM...(Today and tonight) Issued at 232 AM MST Mon Feb 8 2021 Satellite overnight has shown fairly persistent low cloud cover across much of the plains, with some flurries and very light snow showers for the urban corridor. These very light snow showers have gradually diminished in coverage since about midnight, and should dissipate completely by sunrise as any remaining lift/moisture dries out. Some patchy fog is still possible through most of the morning as low clouds slowly retreat. A complex forecast is in store for the rest of the day today as the battle between warm and cold continues. High temperatures this afternoon will be highly dependent on current surge of arctic air, stratus deck, and surface winds. Based on current satellite trends, it looks like much of the I-25 corridor will start the day relatively clear, and should see highs reach the 40s to maybe the low 50s with help from westerly/northwesterly downslope winds. Further to the north and east, at least a weak easterly component to the winds, combined with persistent cloud cover, should keep things much cooler. Highs for our far northeast plains will only peak in the 20s to 30s, with Julesburg and Holyoke the coldest. It will also be another windy day across the higher terrain. Cross barrier flow should be a bit weaker... roughly 50-60kt... but is still strong enough to see gusty winds and blowing snow, especially above the timberline. There could be continued gusts to 60-70mph over the mountains, with some gusts spreading across the foothills and far western portions of the Denver metro during the afternoon as mixing increases through the day. The combination of warm, dry, and windy conditions for portions of the Foothills will lead to critical fire conditions... more on that in the Fire Weather section below. Finally, another round of mountain snow should arrive late tonight. Moisture should increase this evening as a leaf of Pacific moisture reaches the state. The mid to upper level flow is expected to still be strong out of the west, so should see at least some light orographic snows along and west of the divide. Accumulations don't look all that impressive through tomorrow morning, but combination of light snow and continued strong winds could create some difficult travel conditions for the mountain passes by Tuesday morning. .LONG TERM...(Tuesday through Sunday) Issued at 232 AM MST Mon Feb 8 2021 Polar vortex remains in place over south central Canada through mid week, then gets kicked out by shortwave trough this weekend. Meanwhile, arctic air keeps its grip on the central plains all week, with intrusions into Colorado. As we've seen with previous trends, northeast CO remains locked in the cold air, with some warming to the west with the altitude gain. On Tuesday 500 mb flow is westerly and slightly confluent over Colorado. Plume of higher RH in the mid troposphere from the northern California coast mentioned above remains in place during the day, with chance pops in the mountains. QG fields showing weak subsidence Wednesday, and some drying in the moisture fields with POPs in the mountains backing off to slight chance. Friday into Saturday a shortwave trough moves through the western US, with a northern stream wave kicking the Canadian low east, as it moves into Wyoming Saturday. Meanwhile a southern stream wave digs south into west Texas by Saturday morning. Chances for snow increase ahead of the shortwave trough on Friday. Tuesday and Wednesday coldest air locked to the east, although can't rule out late day drops in temperature as easterly flow advects colder temperatures up the S. Platte River valley into the I-25 metro corridor. From Thursday onward with passage of trough colder air becomes entrenched further west, and by the weekend cooler temperatures also felt at higher elevations in the mountains. Still quite a bit of uncertainty with the cold temperature forecast, as ensemble spreads are quite wide. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1036 AM MST Mon Feb 8 2021 Thin low clouds with ceilings around 500 feet are expected to dissipate by 19Z with a little warming. East to northeast winds will keep the cooler airmass in place today. There will be a good chance the low clouds reform tonight and Tuesday morning, even though models don't show this. Light easterly winds will persist through Tuesday. && .FIRE WEATHER... Issued at 232 AM MST Mon Feb 8 2021 Critical fire danger is expected over portions of the Foothills today. A narrow corridor of warm temperatures is expected along the Foothills, Palmer Divide, and at least the southwest half of the Denver metro during the day today. Overnight humidity recovery in this area, especially across the foothills south of I-70, have been very poor, with a few sites still reporting RH values at or below 20 percent. Current forecast guidance is in good agreement that this area should also see increasing winds through the day as mixing brings down stronger winds aloft by late morning or early afternoon. Daytime humidity values are expected to fall back to roughly 12-17 percent. The only mitigating factor tomorrow will be the existing snowpack. CoCoRaHS and visible satellite observations showed a good snowpack across much of the Palmer Divide, where a few inches of snow still remains from last week's event, though there is less snow for the southern Foothills and much of the Denver metro. Despite some uncertainty in the current snowpack and fuel status, we've opted for a Red Flag Warning for Fire Weather Zone 216 in the southern Foothills from 11 am to 5 pm, where the driest and windiest conditions are co-located well. Elsewhere, there is elevated fire danger for the rest of the Foothills, Palmer Divide, and much of the Denver metro. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 5 PM MST this afternoon for COZ216. && UPDATE...Meier SHORT TERM...Hiris LONG TERM...Hanson AVIATION...Meier FIRE WEATHER...Hiris
Hazardous weather outlook, Feb 8, 11:04 AM MST, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MST Mon Feb 8 2021 COZ030>051-091815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MST Mon Feb 8 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Shallow arctic airmass will keep highs in the 20s and 30s today below 6000 feet. Above the cold airmass, it will be windy and mild with highs in the 40s to mid 50s. Critical fire danger is expected for the southern Foothills today because of the warm, dry, and windy conditions. Windy conditions are also expected for the mountains today and tonight, with gusts of 60 to 70 mph possible. Light snow is also expected tonight. The combination of snow and strong winds could create difficult travel for the mountain passes late tonight into Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow showers will resume in the mountains from Tuesday onward, with areas of slick travel. Colder temperatures over the northeast corner of Colorado will slowly spread into the rest of the plains through mid week. An arctic cold front will bring sharply colder temperatures and light snow to the entire area from Thursday onward. .SPOTTER INFORMATION STATEMENT... Spotter reports will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 5:04 PM MST | Winter Weather Advisory | BOU | Park | 7 hr |
| Feb 8, 3:48 AM MST | Red Flag Warning | BOU | Clear Creek, Douglas, Gilpin, Jefferson, Park | 13 hr |
Nearby
Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.